Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, August 25, 2016

August 25, 2016 · NWS OUN · 15 events in 9 counties and zones

Scattered to numerous storms formed on and near a southeastward moving cold front on the evening of the 25th, with severe winds being the primary impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered to numerous storms formed on and near a southeastward moving cold front on the evening of the 25th, with severe winds being the primary impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 1:48 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 25, 1:48 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT THU AUG 25 2016

.DISCUSSION...
A stalled front from west-central to northeast Oklahoma will be
the primary focus for convection this afternoon, this evening, and
overnight. We already have echoes on area radars, and these echoes
are all currently south of the front. This convection will likely
remain isolated and mostly non-severe. The more robust convection
is expected to form more like the storms that are now over the
Texas Panhandle, and should hold off until about 4 or 5 pm in our
forecast area.

The storms this evening will likely produce very heavy rain, and
forecast models have consistently shown the rainfall maximum
roughly along a line from Elk City to Enid, where heavy rain has
already fallen during the past few days. Flash flood guidance is
relatively low in this area, so we elected to issue a Flood Watch
this morning (for this evening and overnight). For this forecast
issuance, we will add Beckham and Washita Counties, because of a
strong signal of heavy rain in the short-range models, even
though their flood guidance is higher.

Storms should fill in from southwest/west-central Oklahoma to
north-central/northeast Oklahoma during the evening, then begin to
weaken after midnight. The storms should gradually die off as the
morning progresses on Friday.

After this event, it appears that the majority of rain will come
from isolated or scattered showers and storms occurring with weak
waves aloft, or just localized areas of lift + instability. There
is not much to go on to fine-tune the rain chances beyond tomorrow
morning, so the forecast is essentially what model guidance has
provided.

Otherwise, the forecast is relatively uneventful. Expect seasonal
temperatures, relatively high dew points, and generally light
winds (outside thunderstorms) through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  70  91 /  40  20  10  20
Hobart OK         68  91  70  93 /  50  10  20  20
Wichita Falls TX  71  92  71  93 /  10  20  10  10
Gage OK           64  88  66  92 /  70  30  20  20
Ponca City OK     69  88  70  91 /  60  40  30  20
Durant OK         72  89  71  92 /  10  40  10  30

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Friday morning for OKZ006>008-011-012-
     014>017-021-022.

TX...None.
&&

04/23
Hazardous weather outlook, Aug 25, 12:01 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT THU AUG 25 2016

OKZ004>048-050>052-TXZ083>090-261230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
101 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
WESTERN AND NORTHERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK AREA RESIDES NORTH OF A HOLLIS TO BINGER TO
GUTHRIE TO STILLWATER LINE. A MARGINAL RISK AREA SURROUNDS THE
SLIGHT RISK AREA AND EXISTS NORTH OF A LINE FROM NEAR KNOX CITY
TEXAS TO LAWTON OKLAHOMA TO NORMAN TO NEAR STROUD.

TIMING..
THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS TODAY WILL BE
BETWEEN 4 AND 11 PM.

IMPACTS...
THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS UP TO 80 MPH AND
LOCALLY HEAVY RAINFALL. HAIL UP TO THE SIZE OF HALF DOLLARS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
PORTIONS OF FAR NORTHWESTERN OKLAHOMA AT TIMES BEFORE 5 PM TODAY.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

AROUND 4 TO 5 PM THIS AFTERNOON... SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR NEAR THE FRONTAL
BOUNDARY THAT REMAINS STALLED ACROSS THE PANHANDLES AND WESTERN
AND NORTHERN OKLAHOMA. STORMS WILL MOVE EAST AND NORTHEAST.
STORMS WILL LIKELY FORM INTO ONE OR SEVERAL LINE SEGMENTS... EACH
CAPABLE OF PRODUCING DAMAGING WIND GUSTS. STORMS ARE EXPECTED TO
BEGIN TO WEAKEN AFTER 10 PM THIS EVENING.

.FLASH FLOODING...
THUNDERSTORMS THIS EVENING ARE EXPECTED TO BE EFFICIENT RAIN
PRODUCERS... ESPECIALLY THOSE ROOTED TO THE FRONTAL BOUNDARY OR
VARIOUS OUTFLOW BOUNDARIES. SEVERAL LOCATIONS IN WESTERN AND
NORTHERN OKLAHOMA HAVE EXPERIENCED HEAVY RAINFALL OVER THE PAST
FEW DAYS. ADDITIONAL HEAVY RAINFALL THIS EVENING COULD INCREASE
THE CHANCES FOR FLASH FLOODING. THERE IS A FLOOD WATCH IN EFFECT
FOR PORTIONS OF WESTERN AND NORTHERN OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS...ESPECIALLY IN NORTHERN OKLAHOMA...SHOULD PREPARE
FOR SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS FRIDAY THROUGH NEXT
WEDNESDAY. A FEW STRONG TO PERHAPS SEVERE STORMS WILL REMAIN
POSSIBLE. THE PRIMARY HAZARDS WITH STORMS WILL BE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

In the hours before

Special weather statement, Aug 25, 1:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU AUG 25 2016

OKZ025>029-252030-
OKLAHOMA OK-GRADY OK-LINCOLN OK-MCCLAIN OK-CLEVELAND OK-
256 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKLAHOMA...
NORTHEASTERN GRADY...SOUTHWESTERN LINCOLN...NORTHWESTERN MCCLAIN AND
NORTHWESTERN CLEVELAND COUNTIES UNTIL 330 PM CDT...

AT 255 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MIDWEST CITY TO NEAR NEWCASTLE...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
EASTERN OKLAHOMA CITY...WESTERN NORMAN...MOORE...MIDWEST CITY...
DEL CITY...NEWCASTLE...CHOCTAW...TUTTLE...HARRAH...SPENCER...JONES...
NICOMA PARK...VALLEY BROOK...STANLEY DRAPER LAKE...
TINKER AIR FORCE BASE...FOREST PARK...
SMITH VILLAGE AND WILL ROGERS AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 113 AND 130.
 INTERSTATE 40 BETWEEN MILE MARKERS 151 AND 166.
 INTERSTATE 44 BETWEEN MILE MARKERS 103 AND 116.
 INTERSTATE 240 BETWEEN MILE MARKERS 1 AND 16.

LAT...LON 3546 9712 3546 9714 3545 9714 3519 9763
      3531 9772 3560 9731 3552 9701
TIME...MOT...LOC 1955Z 234DEG 16KT 3544 9738 3528 9763

KURTZ

The radar

The Norman radar (KTLX), 23 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
August 25, 2:20 PM CST
Where
Cleveland County, 2.36 mi WSW of Moore
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.330, -97.530

A few large branches and a fence were downed.

Hail, Roger Mills

When
August 25, 4:00 PM CST
Where
Roger Mills County, Hammon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.630, -99.380

Time estimated via radar.

Thunderstorm Wind, Harmon

When
August 25, 4:05 PM CST
Where
Harmon County, 3.99 mi WNW of Mc Knight
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.800, -99.970

No damage reported.

Thunderstorm Wind, Dewey

When
August 25, 4:35 PM CST
Where
Dewey County, 1 mi S of Putnam
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.846, -98.970

A short-lived gustnado or possible weak tornado was reported. Observers described it as an organized dust whirl without an apparent funnel. No damage was reported.

Hail, Custer

When
August 25, 4:45 PM CST
Where
Custer County, 1.78 mi NE of Clinton
Measured
1 in hail
Reported by
County Official
Coordinates
35.530, -98.950

Thunderstorm Wind, Dewey

When
August 25, 4:55 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Blaine

When
August 25, 5:10 PM CST
Where
Blaine County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.060, -98.590

No damage reported.

Hail, Noble

When
August 25, 5:20 PM CST
Where
Noble County, 6.21 mi SE of Lucien
Measured
1.5 in hail
Reported by
Public
Coordinates
36.210, -97.380

Thunderstorm Wind, Payne

When
August 25, 5:45 PM CST
Where
Payne County, 1.78 mi NW of Perkins
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -97.050

Hail, Noble

When
August 25, 5:45 PM CST
Where
Noble County, 2.66 mi NW of Perry
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -97.320

Thunderstorm Wind, Payne

When
August 25, 5:45 PM CST
Where
Payne County, 0.36 mi WSW of Ripley
Measured
51 kt (59 mph) measured gust
Reported by
County Official
Coordinates
36.019, -96.906

Unspecified damage reported as well as some trees down and power outage in Ripley.

Thunderstorm Wind, Logan

When
August 25, 7:03 PM CST
Where
Logan County, 2.07 mi S of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.850, -97.420

Thunderstorm Wind, Logan

When
August 25, 7:10 PM CST
Where
Logan County, 2.07 mi S of Guthrie
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.850, -97.420

Thunderstorm Wind, Logan

When
August 25, 7:10 PM CST
Where
Logan County, 0.56 mi E of Guthrie
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.880, -97.410

Several trees and power lines were downed.

Thunderstorm Wind, Logan

When
August 25, 7:22 PM CST
Where
Logan County, 3.63 mi ESE of Guthrie
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.860, -97.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648597, 648598, 648600, 660067, 648601, 648602, 648603, 648604, 648605, 648606, 651385, 648607, 648608, 648609, 648610.